Wilma is a skin cancer specialist nurse, here to answer your questions about different...
Travelled to London 1 week after second ipi/nivo infusion to celebrate his 70th birthday and have spent last 7 days in KCH!
No side effects until we were waiting for the train in Northallerton. Nausea, diarrhoea, vomiting got worse over the next 24 hours. Went to A&E on Wednesday and sent home after tests ( and 6 hours waiting). Managed to use our theatre tickets for Thursday matinee then symptoms worsened with a sleepless night hiccuping and throwing up. Friday spent 11 hours in A&E before admission to,acute assessment ward. He is still there now it’s Tuesday. On antiemetic, antibiotics ( possible chest infection), saline drip. Still unable to keep anything down, swollen tummy, but trying to get discharged so he can go home! I am pointing out that he is hardly able to undergo the journey at the moment. Looking weaker and thinner and I am concerned though he looks a good colour!Clinging to the hope that the ipi/nivo is making the tumours swell before they subside BUT can anyone tell me how long it might go on?
Sorry to read about these tough times for you and your husband, I am sorry that I have no advice to give you, as I am awaiting my second Ipi/Nivo treatment myself.
I do hope things improve quickly, best wishes,
Don't wait for your ship to come in, swim out and find it!
Hi VeronicaP, I have no personal experience to add but I wondered if this video of Dr Pippa Corrie talking at the melanoma patient conference in June 2019 might be helpful.
What is a Community Champion?
You can call the Macmillan Support Line on 0808 808 0000 (7 days a week, 8am-8pm) or contact them by email.
Hi VeronicaP, If you read my profile you will see my journey. I had 2 x cycles of Ipi/Nivo before side effects got so bad and I ended up hospitalised due to diarrhoea. My treatment was IV steroids and a dose of Infliximab. As my side effects were classed as serious the Ipi/Nivo treatment was withdrawn. I was devastated being taken off the treatment as I believed it was my only hope as before the side effects kicked in I was having a really good response. I was in hospital for nearly 3 weeks and discharged just before Christmas last year. I started Dab & Tram in January this year and have had a complete response. Try not to worry too much, there is always hope.
I too had a very bad reaction to ipp/novo after just 2 treatments.....if there are no underlying causes such as infection. You should be asking why are they not using steriods to treat him? That is the normal course of action and calms things down very quickly
Finally he was prescribed steroids yesterday evening and had the first dose this morning. A lot more cheerful, bloating has reduced, appetite is improved and sickness seems to have resolved!
Oh I am so pleased.....I know they must rule out any other underlying cause before they can prescribe steroids. But at last he’s on the mend x
I went for my second dose of Ipi & Nivo today... After an ECG, they told me the treatment would be suspended for a while "not necessarily permanently" due to my high heart rate and "deranged Thyroid". My consultant said she had never seen a thyroid rating as high as mine -which is apparently off the scale.
The treatment is 24 steroid pills in the morning for three weeks, plus 2 propranolol, 2 carbimazole & 1 prazole. I think I'm going to rattle when I walk! They are concerned that I might get some type of infection which could lead to other complications, so the consultant gave me her own personal number to call in case I can't get through to the emergency desk...
It all seems so serious, but as always I feel fine.
Double post - oops!
Hi Sailor2, well I hope you’ve got some good tunes going around your head that you can play the percussion to. I’m glad that they are giving you personalised treatment but that must seem a bit scary as well.....unless she was good looking and you were your usual charming self !!
I’m glad your feel fine and that’s the thing to concentrate on when a blip happens. Sending a virtual hug.
Left hospital Sunday, abdominal bloating got worse and very scary, readmitted Monday (10 hour wait in A&E)
Apparently the antibiotics (Co-amoxiclav) killed all gut bacteria. There are others that would have been better: it is so important to recognise that patients on immune therapy have specific needs.
Now improving and eating well but obviously very weak. No dietary advice except “soft food”. I have researched and asked him to stop caffeine and stick to low fibre. Any other ideas?
Set to discharge Friday but still on iv steroids today
Hi Sailor2. I had treatment stopped completely after 2 rounds of ippi/ Novo and was told they could not consider continuing with any of the immune repressing drugs as they felt my reaction was life threatening.......at the time I was devastated.....I believed my chance of ippi working had been taken away from me, despite my consultant telling the statistics of the drugs working after just a couple of rounds were very similar to someone who had completed the course..........How wrong I was.....It’s now been nearly 2 years and although my tumours have not shrunk, there is non sign of disease progression yet. The reason for my post......no matter how bleak it seems, these new drugs are bloody amazing, before they were available, i would of had about 6 months after diagnosis....so keep positive and remember how lucky we all are really
Hi Jules Somerset,
Thats great that your tumors have "stabilised" and not progressed and after just two treatments. I'm super pleased for you and your family/ friends.
I'm hopeful that this "blip" will be resolved and my Ipi & Nivo will restart. Plus there is an alternative "miracle drug" my oncologist mentioned when the Ipi/ Nivo was prescribed so possibly that could also be an option. No doubt all will be revealed in the next couple of weeks. My cancer team are amazing and they react with treatments & appointments sooner than I would ever have thought possible.
Like you I feel amazingly lucky. I have had fantastic treatment, without which I might not have had the last three years. I have also enjoyed an amazing life -straight out of a story book.. I live each each day as it comes -I'm hopeful for many more- but I'm also content and happy and that will never change (which is the luckiest thing of all).
Hi VeronicaP, I’m glad to hear your husband’s improving, I have a patient alert card that I carry with me all the time incase I need to go to hospital it has a list of possible side effects, a warning for medical professionals and my oncologists number if they need advise, and a 24/7 number for me to ring for any problems. It was given to me when treatment started I hope your husband had the same or can get one if he hasn’t.
I don’t know if you’ve seen this section to ask a dietician, or if any of the earlier questions are helpful.
i hope you get the discharge from hospital tomorrow that your looking forward to.
I have various cards to carry these days, and I do so but sometimes forget... I like my SOS talisman better. It is a small solid silver medalion which has SOS engraved onto the front. It opens up as the back and front sections are held together using a thread which is also totally waterproof. I simply never take it off, these are internationally recognised, and easily spotted in an emergency situation.
Inside there is a waterproof/ mold proof paperslip which has sections to complete for next of kin, medicines, health conditions etc.
Stainless ones are just £25 and might save your life.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: